Kentucky, 2022

Flooding in Kentucky, January 1, 2022

January 1, 2022 · NWS ILN · 2 events in 1 county or zone

Persistent rain with embedded thunderstorms produced localized flooding during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Persistent rain with embedded thunderstorms produced localized flooding during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 1, 12:34 PM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Jan 1, 12:34 PM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1234 PM EST Sat Jan 1 2022

.SYNOPSIS...
A frontal boundary will settle south into the region today,
while a wave of low pressure moves northeast into the Ohio
Valley. These weather systems will bring widespread rain today
into this evening. As the low continues northeast tonight, much
colder air will begin to filter southeast into the Great Lakes
and Ohio Valley. Precipitation will eventually taper off on
Sunday. High pressure with drier, but colder conditions will
return by Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Morning update...
Water vapor imagery this morning illustrates well the incredible
magnitude of diffluence across the Ohio Valley. Regional radar
confirms the large mass evacuation aloft is leading to a long
stretch of rainfall reaching from the East Coast to the Plains
states. While some brief lulls are possible (there is one
currently moving through northern Kentucky), much of the area
will experience light to moderate rainfall throughout the rest
of the day.

Updates between now and 6 PM were negligible as the event is
ongoing this morning. Current surface analysis depicts a weak,
but notable boundary still stretched from southeast Indiana
through west-central and central Ohio. Despite the robust
thunderstorm development and surface boundary across Kentucky,
southerly flow continues across much of southern Ohio, allowing
surface convergence to persist along the boundary. In fact, this
is where some of the heavier rainfall rates (0.10-0.20"/hr) are
currently being observed. Will continue to monitor this area
through the morning and early afternoon hours as the surface
convergence weakens.

Across western Kentucky, ongoing convection is aligning from
southwest to northeast, indicating the developing influence of
the intensifying LLJ and wave of low pressure anticipated for
the Ohio Valley later today. The biggest uncertainty remains as
to how far north the low tracks. If the northern edge of the
better instability and deeper convection is even a county or two
further north, much heavier rainfall rates would occur over
saturated soils in northern Kentucky/southern Ohio. There is
strong confidence that this remains most likely to occur over
the watch area, so there will be no adjustments to the current
watch.

Updates in the forecast for the potential wintry mix this
evening and overnight will be made for the primary forecast
package this afternoon.

Previous discussion (326 AM)...
For today, an embedded mid level disturbance will eject
northeast from the southern Plains to the western Great Lakes.
This will perturb a wave of low pressure which will move
northeast through the Ohio Valley. Large scale ascent from an
upper level jet, and focused low level forcing with a low level
jet oriented northeast into the Ohio Valley will bring
widespread rain to the region. Rain will become moderate to
locally heavy, especially along and south of the Ohio River this
afternoon. Models are coming in better agreement in the
forecast track of the surface low. Where it ends up has severe
potential implications. As of now, short range guidance,
including CAMs, indicate that it may just clip our far southeast
CWFA later this afternoon before exiting to the northeast
during the evening hours. This is where surface based, or mixed
layer CAPEs of around 200 J/kg may be realized. If realized, any
convective linear structure may produce isolated strong to
severe storm wind gusts. There is a low risk of a tornado, but
the best chances for this to occur will probably be south to
southeast of the CWFA where models continue to indicate 2-5 KM
UH swaths. Per SPC Day 1 Outlook, the severe threat has been
shrunk down to our far southeast and will appropriately adjust
the HWO accordingly. The Flood Watch will continue for locations
along and south of the Ohio River where 2 to 3 inches of rain
may fall today into this evening from rain and potential
embedded thunder. Elsewhere, rainfall amounts will range from
around a half inch across west central Ohio to up to 2 inches
next to the Flood Watch. Temperatures will remain warm for early
January, ranging from the upper 40s far northwest to the lower
60s southeast.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
As the low heads northeast away from our region this evening,
widespread precipitation will taper off from west to east
(potentially dry slotted). For the overnight hours, colder air
will begin to filter south and southeast in the wake of the low.
Models indicate that a low to mid level trough axis will
approach the forecast area from the west. As it does, it will
swing in another round of precipitation. Model soundings suggest
that colder air will filter in faster near the surface than
aloft, especially across east central Indiana, northeast into
west central Ohio. Precipitation may fall in the form of light
freezing rain or sleet before the atmosphere overturns to a
mainly rain/snow sounding by Sunday morning. As such, there
could be some light ice accumulations in this area, especially
on exposed objects. Snowfall amounts will be minor ranging from
a couple of tenths in east central Indiana to perhaps up to
three quarters of an inch across west central Ohio. Overnight
lows will range from the upper 20s far northwest to near 50
southeast.

On Sunday, aforementioned trough axis will move east, and the
pcpn will move east as well. It should mainly be in the form of
rain or snow. Additional mid level energy heading into the
Tennessee Valley should be far enough away to keep the main
precipitation axis with this feature to the south and east of
our area. Thus, expect a tapering off of precipitation through
the day. Clouds will linger. Temperatures will either rise a
little from morning lows (far northwest) or slowly fall as CAA
persists. Highs will range from the lower 30s northwest to the
lower 50s southeast.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
On Monday, surface high pressure builds into the area from the
west along with upper level troughing. Cold northerly winds keep
highs on Monday limited to the lower to middle 30s.

The area high pressure then shifts overhead Monday night and
progresses to the east through midweek. Southwesterly flow
develops west of the high along with height rises. Moderation of
temperatures occur with the high east of the area into
Wednesday morning.

On Wednesday, the next cold front may approach the area from
the west and bring in colder air for Wednesday night. Currently,
it appears the most likely scenario is a dry frontal passage
during the day Wednesday.

The next impactful weather maker is moderately likely to impact
the area around the Thursday timeframe due to cyclogenesis over
the region in response to an upper level shortwave. Low
pressure track and precipitation type will need to be monitored
because the possibility of accumulating snow exists thanks to
the cold air arriving on Wednesday.

After the passage of a low pressure system on Thursday/Thursday
night, much colder air may move into the region.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Broad shield of light/moderate rain is continuing to restrict
area TAF sites this afternoon. While brief periods of
improvement are possible at times, TAFs remain pessimistic given
the widespread nature of the system. Winds are light and
variable due to a weak front still stretched along the I-71
corridor. Through the afternoon and evening, winds shift out of
the north/northwest to around 10 knots.

For tonight, precipitation should become scattered between 00Z
and 06Z as our area will be briefly located in a somewhat dry
slotted region in the wake of the low. Chances of light
precipitation, perhaps becoming wintry in nature northwest of
KDAY as cold air filters in, will increase toward 12Z. No major
changes from the previous forecast as ceilings will vary
between IFR/LIFR and visibilities between VFR and MVFR through
the end of the TAF.

OUTLOOK...MVFR/IFR conditions possible Sunday. MVFR ceilings
to linger into Sunday evening.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch through late tonight for OHZ079-081-082-088.
KY...Flood Watch through late tonight for KYZ089-090-094>100.
IN...Flood Watch through late tonight for INZ080.

&&

SYNOPSIS...Hickman
NEAR TERM...Hickman/McGinnis
SHORT TERM...Hickman
LONG TERM...Campbell
AVIATION...McGinnis
Hazardous weather outlook, Jan 1, 3:55 AM EST, 10 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
355 AM EST Sat Jan 1 2022

INZ050-OHZ026-034-035-042>044-051-020900-
Wayne-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Miami-
355 AM EST Sat Jan 1 2022

This Hazardous Weather Outlook is for East Central Indiana and West
Central Ohio.

.DAY ONE...Today and tonight.

A wintry mix of light freezing, sleet, and snow is forecast for late
tonight. Light ice accumulations are possible especially on exposed
surfaces. Snowfall amounts will be less than an inch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ058-059-066-073>075-KYZ091>093-OHZ045-046-052>056-060>065-070>074-
077-078-080-020900-
Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-Boone-Kenton-
Campbell-Union OH-Delaware-Champaign-Clark-Madison-Franklin OH-
Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-
Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Highland-
355 AM EST Sat Jan 1 2022

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, South Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Periods of rain are expected today and into this evening. Some heavy
rain will be possible, with the main impacts being isolated flooding
and rises on area creeks, streams, and rivers.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ080-KYZ089-090-094>097-OHZ079-081-082-020900-
Switzerland-Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Brown-
Adams-Pike-
355 AM EST Sat Jan 1 2022

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ098>100-OHZ088-020900-
Robertson-Mason-Lewis-Scioto-
355 AM EST Sat Jan 1 2022

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky and South Central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

In addition, there will be a chance of thunderstorms. An isolated
strong or severe storm is possible this afternoon into early evening.
Damaging winds are the main severe weather threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Mason

When
January 1, 2:45 PM EST to 3:45 PM EST
Where
Mason County, 0.42 mi WSW of Weedonia to 0.6 mi SW of Weedonia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.497, -83.757

State Route 11 was closed due to high water.

Flood, Mason

When
January 1, 3:00 PM EST to 4:00 PM EST
Where
Mason County, 0.54 mi E of Helena to 0.51 mi SE of Helena
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.500, -83.760

Sate Route 324 was closed due to high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991027, 991028.